CSN Login
Members Online: 22

Neuropathy

gokate
Posts: 1
Joined: Jun 2002

I have been diagnosed with neuropathy in my hands and feet after having high dose chemotherapy in November. The drug that caused this is Taxol. I had a severe burning, peeling, painful experience previously when I received a regular dose of taxotere (spelling?) I'm taking 1600 mg of neurontin a day and still have a lot of pain. I've been exercising and am going to try having therapeutic massages to see if the nerve damage can be healed by that. I was just referred to a neurologist and he's wanting to experiment with various drugs that are making me dizzy and basically nonfunctional. Does anyone out there have any experience or knowledge they can share on this? Every time I research neuropathy I get something about diabetics, but nothing about cancer survivors getting it from the taxol. Thanks

smfreia's picture
smfreia
Posts: 22
Joined: Apr 2002

You did not mention the type of cancer, but after my bout with ovarian cancer (6 years
cancer free) treated with carboplatin and palitaxol, I too have neuropathy. My very informative neurologist told me that the protein generated by this type of cancer can cause neuropathy as well as the chemotherapy. He also informed me that you can have neuropathy in any part of your body. Mine is down my left side starting at the waist. I think the only thing that has helped my neuropathy is time, and I really hate making you discouraged by telling you that. For a while I took Pamelor and it did relieve some of the symptoms. Now I just take mild painkillers. My cocktail consist of 2 Aleve and 1 arthritist strength Tylenol a day.

gdpawel's picture
gdpawel
Posts: 549
Joined: May 2001

Neuropathy, a problem that sometimes occurs with chemotherapy treatment. It is damage to the nerves. It can occur from some chemotherapy drugs used in conventional cancer treatment.

There are three major goups of nerves in the human body, the peripheral nerves that carry information to and from the limbs, the nerves that supply the bowels and other internal organs, and the nerves of the head which connect to the ears, eyes, taste buds, etc. Nerves in any or all of these major groups can be affected by certain chemotherapy drugs.

Nerves are vulnerable to many kinds of damage. They can be damaged by certain cancers. This may be caused by the cancer cells producing a particular kind of biological agent that interferes with the function of the nerves. Sometimes, they can be damged by drugs used in chemotherapy treatment. The chemotherapy drugs that most likely cause nerve damage are the vinca alkaloids(vincristine, vindesine and vinblastine), platinum drugs(cisplatinum, carboplatinum) and the taxanes(taxol, taxotere). These drugs have the potential of interfering with nerve function.

You may notice symptoms in different areas of your body depending on which groups of nerves are affected. Symptoms in the hands and feet happen when peripheral nerve damage happens and are not rare with vinca alkaloids. The first sign of nerve damage is usually a feeling of tingling and numbness like what you experience when your foot goes to sleep after you've been sitting for a long time in an uncomfortable position. If the problem progresses further, it often produces weakness of the muscles, resulting in loss of strength at the wrist or the ankle. You will notice difficulty in doing up buttons and picking up coins. You may notice that you will tend to trip while walking up stairs or dragging your feet and tend to have a wide-based gait. In severe cases, the weakness may be so severe that you will need a wheelchair.

When the nerves in the bowel are affected, constipation is the earliest sign. In a few people, the abdomen becomes bloated with a distended bowel that is basically paralyzed. Some of the nerves in the head can also be affected. Platinum drugs can affect the auditory nerve and cause loss of hearing and tinnitus(ringing in the ears). Vision can very occasionally be affected.

A lot depends on how quickly your cancer treatment can be stopped. Sometimes the need for treatment is more urgent then the residual nerve damage. Sometimes, the balance between benefit from the drug and the side effect of nerve damage is more finely balanced.

Once treatment has been stopped, recovery is usually slow. It may take months to get even partial improvement and often there will be some residual impairment, either a motor weakness or a sensory numbness or both. Recovery is slower in the feet and legs than in the hands and arms.

There is no specific treatment that enhances nerve recovery. There are no drugs that will directly stimulate nerve regeneration or recovery. If you have severe and prolonged pain, then the pain may require narcotics often combined with antidepressants. In some cases, certain types of anticonvulsants would be helpful. Treatment options are subjects that you should discuss with your doctor, so you have accurate expectations of potential benefits and side effects.

Neurotoxicity is a significant treatment-related complication for a number of cancer survivors. Despite its significance, relatively little is known about the etiology, diagnosis, prevention, or treatment of neurotoxicity.

Neurotoxicity is defined as a detrimental effect on the nervous system caused by a biological, chemical or physical agent. It can manifest in a variety of ways, which include headache, seizures, a decrease in IQ, new learning disabilities, difficulty with concentration and memory, and personality changes. The degree of neurological impairment varies from clinically undetectable to severe. Injury to the brain tissue may be due to the primary tumor itself, a neurological intervention, radiation therapy, systemic chemotherapy or intrathecal (administered directly into the spinal fluid) chemotherapy. Neurotoxicity may occur immediately after a treatment, weeks, months after a treatment, or even years after treatment. Age, radiation to the whole brain, tumor location within the brain, and the rate of tumor growth are factors that appear to have a direct impact on the level of cognitive decline.

The medical terms for the structural changes that occur within the brain and that have been associated with neurotoxicity are subacute leukoencephalopathy, mineralizing microangiopathy, and cortical atrophy. Subacute leukoencephalopathy is damage of the white matter (nerve fibers) of the brain and is manifested by loss of neuronal processes and the myelin sheaths that coat nerve fibers and enhance the transmission of signals through these fibers. This can occur in several discreet areas of the brain or be confluent throughout the brain and is commonly seen around the ventricles (fluid containing compartments within the brain). Patients may be asymptomatic, or exhibit a range of neurologic deficits. Mineralizing microangiopathy is degeneration of the wall and lining of the small blood vessels.
Although this results in permanent destructive changes to the surrounding brain, its effect on neuropsychologic functioning is not clearly defined. Cortical atrophy is a gray matter (nerve cell) disorder with irregular loss of neurons. The exact relationship between treatments and development of these structural lesions has been difficult to define.

smfreia's picture
smfreia
Posts: 22
Joined: Apr 2002

WOW! I have gone to several doctors for information on neuropathy, and they could not give me this much information. Would love to know your source so I could help to educate them. During my chemo I started to notice bowel problems and thought it was related to the chemo, but not one doctor told me it could be neuropathy of the nerves in the bowel. Thank you thank you for your information.

orotnom
Posts: 3
Joined: Feb 2004

I also have been diagnosed with neuropathy in my feet after having Taxol for severe prostate cancer about 3 yrs ago. I am on 3600 mg of neurontin a day and still have pain, numbness and tingle. Before cancer and treatment I walked 3 to 4 miles 5 days a week. Thankfully, I am still alive, but have not been able to resume walking, except for very short distances. I recently found info about a medical device called the ReBUILDER which is suppose to give relief from pain of Neuropathy. www.texas-medical.com Has anyone heard about device. I am going to ask oncologist during my next follow-up visit. I am 61 and I suppose I'm going to have to be thankful I'm alive and put up with the discomfort and pain. Anyone have any suggestions?

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network